Hail, Columbia
- When
- August 30, 1:00 PM EST to 1:10 PM EST
- Where
- Columbia County, 14 mi NW of Evans
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.683, -82.300
Public reported penny size hail.
1 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 30, 2:32 AM EST, 10 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 332 AM EDT WED AUG 30 2006 .SHORT TERM (REST OF TODAY THROUGH FRIDAY NIGHT)... TUESDAY AFTERNOON AND EVENING CONVECTION TO THE WEST AND SOUTH...IN RESPONSE TO TROUGH OVER MIDDLE OF THE COUNTRY...HAS RESULTED IN PLENTY OF DEBRIS CLOUDS OVER CWA THIS MORNING. LATEST WATER VAPOR IMAGERY INDICATING LONGWAVE TROUGH RECEIVING MORE ENERGY ACROSS SOUTHERN OKLAHOMA WHICH MAY FURTHER AMPLIFY TROUGH BEFORE IT BECOMES MORE NEUTRAL TILTED LATER TODAY AND TONIGHT. IR IMAGERY SHOWING A COUPLE OF CONVECTIVE PLUMES ALONG THE SOUTHWEST PERIPHERY OF ERNESTO...BUT ALL IN ALL...ERNESTO NOT VERY WELL DEFINED...WHICH IS EXPECTED NOW THAT ITS CENTER IS OVER EXTREME SOUTH FLORIDA. 00Z SOUNDINGS SHOWED SIGNIFICANT INCREASE IN ATMOSPHERIC MOISTURE WITH P-WATER VALUES AROUND 2 INCHES...AND WITH BROAD SOUTHWEST FLOW ALOFT TAPPING THE TROPICAL MOISTURE OF THE GULF...THOSE VALUES ARE EXPECTED TO INCREASE FURTHER TO AROUND 2.5 INCHES BY TONIGHT. MODELS INDICATING LARGE SCALE LIFT ACROSS THE AREA THIS AFTERNOON WITH MAIN UPPER TROUGH TO THE WEST AND PROMINENT SURFACE TROUGH SETTING UP. HAVE BUMPED UP POPS TO LIKELY AREAWIDE TODAY. THINK THERE WILL BE A LULL IN THE ACTIVITY THIS EVENING...AND LOWER POPS IN THE WEST TO CHANCE FOR A FEW HOURS BEFORE INCREASING AGAIN AFTER 06Z AS THE OUTER BANDS OF ERNESTO WILL BE APPROACHING FROM THE SOUTH. ERNESTO IS EXPECTED TO LIFT NORTH TO THE SOUTH CAROLINA COAST BY THURSDAY AFTERNOON...POSSIBLY MAKING LANDFALL NEAR OR JUST NORTH OF CHS. WILL CARRY CATEGORICAL POPS ALONG AND EAST OF A LANCASTER TO COLUMBIA TO BARNWELL LINE WITH LIKELY POPS WEST. THINK THUNDERSTORMS WILL BE ISOLATED...AND WILL INCLUDE LOCALLY HEAVY RAINFALL WORDING WITH VERY HIGH P-WATER VALUES. RAN WITH LATEST HPC QPF GUIDANCE WHICH KEEPS BULK OF QPF EAST OF CWA BUT DOES BRING STORM TOTAL AMOUNTS OF 1.5 TO 2 INCHES IN FAR EASTERN COUNTIES. DO NOT FORESEE STREAM FLOODING AS A BIG THREAT AT THIS POINT...ALTHOUGH RIVER FLOODING MAY BECOME AN ISSUE BY WEEKS END...IN PARTICULAR THE PEE DEE AND SANTEE RIVER BASINS...AS THERE IS EXPECTED TO BE PLENTY OF RAINFALL IN THE UPSTREAM BASINS OF NORTH CAROLINA. WINDS DO NOT APPEAR TO BE A SIGNIFICANT THREAT EITHER AS THE BEST WINDS SHOULD REMAIN ALONG AND EAST OF THE CENTER OF THE STORM AND AFFECT CHS/ILM AREAS PRIMARILY. COULD SEE SOME SUSTAINED WINDS IN THE 15 TO 25 KT RANGE IN OUR EASTERN COUNTIES WITH GUSTS POSSIBLY UP TO 35...BUT THINK THAT MAY EVEN BE A LITTLE ON THE HIGH SIDE. AT THIS TIME DO NOT PLAN ANY HEADLINES...BUT COULD SEE THE NEED FOR A LAKE WIND ADVISORY AS THE TIME APPROACHES. EFFECTS OF ERNESTO SHOULD BE DIMINISHING LATE THURSDAY NIGHT AND EXIT THE AREA BY FRIDAY MORNING. INCREASED MOISTURE AND EXPECTED CLOUD COVER SHOULD PREVENT MAX TEMPS FROM REACHING MID 90S AS THEY DID ON TUESDAY. LOWERED MAX TEMPS ON THURSDAY AS WELL WITH OVERCAST CONDITIONS AND EXPECTED PRECIPITATION MOVING THROUGH. DROPPED HIGHS TO AROUND 80 IN THE EAST AND LOW TO MID 80S WEST. WILL DELAY ISSUANCE OF PRODUCTS TO INCORPORATE LATEST NHC GUIDANCE. && .LONG TERM (SATURDAY THROUGH TUESDAY)... NO CHANGES WERE MADE DURING THIS PERIOD. AREA REMAINS UNDER GENERAL WEAKNESS AND BROAD SOUTHWESTERLY FLOW...WITH A STRONGER UPPER LOW POSITIONED OVER THE MIDWEST AND WESTERN OHIO VALLEY. GENERALLY EXPECTING LOW CHANCES OF PRECIPITATION AND NEAR NORMAL TEMPERATURES. && .AVIATION... MAY SEE MVFR CONDITIONS EARLY THIS MORNING DUE TO PATCHY FOG AND STRATUS...HOWEVER LOW LEVEL JET SHOULD LIMIT SIGNIFICANT FOG DEVELOPMENT. SCATTERED TO BROKEN CUMULUS THROUGH MOST OF THE DAY WITH THUNDERSTORMS DEVELOPING BY AFTERNOON. WILL FORECAST VFR AT THIS TIME HOWEVER ALTHOUGH STORMS MAY BECOME NUMEROUS TOWARD 00Z. && .PREVIOUS DISCUSSION... (ISSUED 952 PM EDT TUE AUG 29 2006) SHORT TERM /REST OF TONIGHT/... NO ACTIVE CONVECTION CURRENTLY IN OUR FA. WILL UPDATE TO TRIM POPS DOWN TO 20 FOR THE REMAINDER OF THE NIGHT INTO WED MORNING. PREV DISCUSSION... /ISSUED 547 PM EDT TUE AUG 29 2006/ SHORT TERM /REST OF TONIGHT/... UPDATED THE WIND GRIDS IN THE THURSDAY/THU NT TIME PERIOD BASED ON LATEST GUIDANCE FROM THE NATIONAL HURRICANE CENTER REGARDING ERNESTO. PREV DISCUSSION... /ISSUED 317 PM EDT TUE AUG 29 2006/ SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... UPPER RIDGE OFF THE SOUTHEAST COAST CONTINUES TO MOVE EAST AS TROUGH DIGS INTO THE CENTRAL PART OF THE COUNTRY. WATER VAPOR SHOWING THE RIDGE WHICH WAS ORIENTED EAST-WEST IS BECOMING MORE NORTH-SOUTH. MID AND UPPER LEVEL MOISTURE INCREASING AROUND THE BACK SIDE OF THE RIDGE. SURFACE TROUGH ACROSS THE CAROLINAS AIDING CONVERGENCE. AIRMASS MODERATELY UNSTABLE AND PH20 INCREASING. ONGOING CONVECTION WILL CONTINUE THROUGH THE EVENING AS A WEAK SHORT WAVE MOVES THROUGH. SURFACE FRONT APPROACHING FROM THE WEST WILL REMAIN NORTH OF THE AREA THROUGH WEDNESDAY. SCATTERED CONVECTION EXPECTED THROUGH WEDNESDAY WITH BEST OVER COVERAGE NORTH OF THE FORECAST AREA. ANOTHER WEAK SHORT WAVE TO CROSS THE AREA WEDNESDAY AFTERNOON. KEPT 20 TO 30 PERCENT POPS TONIGHT AND 40-50 FOR WEDNESDAY. LOW TEMPS IN THE LOW-MID 70S TONIGHT AND HIGHS IN THE LOWER 90S FOR WEDNESDAY. BY WEDNESDAY NIGHT...ERNESTO WILL BE APPROACHING THE SOUTHERN COASTAL AREAS OF SC. LATEST TRACK HAS ERNESTO MOVING OFF THE NE FLORIDA COAST AFTER MIDNIGHT WEDNESDAY NIGHT THEN APPROACHING THE SC COAST THU AFTERNOON. WITH SYSTEM APPROACHING WILL GRADUALLY INCREASE POPS ACROSS THE AREA WEDNESDAY NIGHT THROUGH THURSDAY. WILL HAVE LIKELY/CATEGORICAL POPS ON THU WITH POPS GRADUALLY DIMINISHING THURSDAY NIGHT AS ERNESTO LIFTS TO THE NORTH AWAY FROM THE AREA. HEAVIEST RAINFALL EXPECTED THU...ESPECIALLY ACROSS THE EASTERN PORTION OF THE CWA CLOSER TO THE CENTER OF THE STORM. STRONGEST WINDS WILL BE IN THAT LOCATION AS WELL. THREAT FOR SEVER WEATHER ACROSS THE CWA LOOKS MINIMAL AT THIS TIME DUE TO THE TRACK. GREATEST SHEAR/INSTABILITY WILL BE ACROSS THE PEE DEE AREA ON THE EAST SIDE OF ERNESTO. LONG TERM /FRIDAY THROUGH TUESDAY/... ERNESTO EXPECTED TO CONTINUE NORTH BOUND FROM CENTRAL NC INTO VA ON FRIDAY. GFS SHOWS MID/UPPER LEVEL FLOW ACRS THE AREA BECOMES SOUTHWEST/SOUTH AS TROUGH AXIS REMAINS TO OUR WEST. TROUGH TO THE WEST WEAKENS AND LIFTS NE BY SAT...BUT ADDITIONAL ENERGY DROPS INTO THE CENTRAL PLAINS SAT INTO EARLY NEXT WEEK. AREA REMAINS IN MID/UPPER LEVEL SOUTH/SOUTHWEST FLOW. AT THE SURFACE...HIGH PRESSURE WILL REMAIN OFF THE SOUTHEAST COAST WITH A VERY WEAK SURFACE FLOW ACRS THE AREA. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL THROUGH THE PERIOD WITH A CHANCE OF MAINLY AFTERNOON/EVENING SHRA/TSRA. AVIATION... SCATTERED CONVECTION THIS AFTERNOON AND EVENING WITH CONDITIONS MVFR IN STORMS. OUTSIDE PRECIP, EXPECT VFR CONDITIONS. PRECIP COVERAGE WILL DECREASE WITH SUNSET. STILL COULD BE WIDELY SCATTERED SHOWERS AND TSTMS OVERNIGHT. MAINLY VFR CONDITIONS OVERNIGHT. MENTIONED MVFR FOG AT KAGS AND KOGB 10Z-13Z. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && HC/HC/AWP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 531 AM EDT WED AUG 30 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-310931- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 531 AM EDT WED AUG 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER MOVES TROPICAL STORM ERNESTO ACROSS THE FLORIDA PENINSULA TODAY TO A POSITION ALONG THE GEORGIA COAST THURSDAY MORNING AND NORTH OF CHARLESTON SOUTH CAROLINA THURSDAY AFTERNOON OR EVENING. AT THIS TIME...THERE IS POTENTIAL FOR HEAVY RAIN ACROSS THE EASTERN MIDLANDS OF SOUTH CAROLINA ASSOCIATED WITH THIS STORM. A LAKE WIND ADVISORY MAY BE NEEDED FOR THURSDAY. THERE REMAINS UNCERTAINTY WITH RESPECT TO THE EVENTUAL STRENGTH ...TIMING AND POSITION OF THIS SYSTEM. CONSULT THE LATEST GUIDANCE AND INFORMATION FROM THE NATIONAL HURRICANE CENTER CONCERNING THE POSSIBLE EFFECTS OF ERNESTO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Columbia radar (KCAE), 113 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Public reported penny size hail.
Sheriff reported trees down along Cobbham road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520497, 5520496.